MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 11/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the straightening obturator was left inside the catheter of a wayne pneumothorax set following placement into an unknown patient.The patient developed a right pneumothorax on (b)(6) 2023.A wayne pigtail catheter was inserted on the same day at 1215 in the right anterior chest with bubbling noted in the chest drainage system.However, from time to time, the patient's systolic blood pressure (sbp) dropped to 70mmhg and a levophed infusion was administered off and on.Bubbling was still noted in the chest drainage system on 05nov2023 around 2300.The patient's sbp then dropped to 78mmhg and levophed was restarted at 5mcg/min.The intensive care unit (icu) fellow was informed, and a repeated chest x-ray showed that the right pneumothorax had worsened creating a tension pneumothorax and hemodynamic instability.The physician called the trauma surgeon and the patient's pigtail drain was assessed.The surgeon found that the obturator was still inside of the pigtail drain.The obturator was removed and connected to a new chest drainage system with a new connector.Bubbling was noted in the chest drainage system and the patient's sbp was back to 160-170mmhg from 120mmhg with levophed at 5mcg/min.The device was in use for a total of 30 hours.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1 - customer (person): postal code: (b)(6).E2: rn, bscn, cncc(c) f10: annex e - e2343 - hemodynamic instability g4 - pma/510(k) #: exempt h6: annex e - e2343 - hemodynamic instability this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
It was reported that the obturator from a wayne pneumothorax set was left inside the catheter after the placement procedure.On (b)(6) 2023, the device was placed to treat a pneumothorax and was placed in the right anterior chest.Bubbling in the chest drainage system was observed.However, systolic blood pressure (sbp) would drop to 70 mmhg and the patient required medication infusion (levophed, i.E.Norepinephrine bitartrate) to treat the event.On (b)(6) 2023 at 23:00 hrs, the sbp dropped to 78mmhg which again required norepinephrine bitartrate infusion.The intensive care unit (icu) fellow was informed.A repeat chest x-ray (cxr) was performed which showed the right pneumothorax had worsened to a tension pneumothorax with unstable hemodynamics.The trauma surgeon was called to assess the chest drain catheter and discovered that the obturator was retained inside the drainage catheter.The obturator was subsequently removed, and new chest drainage system was attached to the catheter.The sbp increased.No other adverse events were reported.Reviews of documentation including the complaint history, device history record (dhr), quality control procedures, and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed no relevant non-conformances.A database search did not identify any other complaints associated with the reported device lot.Cook also reviewed product labeling.The ifu [c_t_waynemod_rev5] packaged with the device contains the following in relation to the reported failure mode: ¿instructions for use¿ 7.Attach plastic three-way stopcock to the catheter obturator.Fully straighten the curved catheter tip by advancing the catheter obturator.When fully advanced, attach the obturator to the catheter via the luer lock connection.8.Advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last side hole.9.Remove the wire guide and catheter obturator.Attach catheter to connecting tube with stopcock and cook chest drain valve.Attach cook chest drain valve in direction indicated by arrow on valve.Note: chest drain valve may be obviated if catheter is to be connected to a water seal suction apparatus or similar mechanical suction device.¿ the information provided upon review of dmr, product labeling, and dhr, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, no product returned, and the results of the investigation, the cause of this complaint is failure to follow instructions as there are instructions to help prevent this failure.There are instructions in the ifu to remove the catheter obturator, as well as a label on the obturator instructing to remove from catheter.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
WAYNE PNEUMOTHORAX SET
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18327931
Report Number1820334-2023-01701
Device Sequence Number7438051
Product Code JOL
UDI-Device Identifier00827002565357
UDI-Public(01)00827002565357(17)231119(10)14484154
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/19/2023
Device Model NumberN/A
Device Catalogue NumberC-UTPT-1400-WAYNE-112497-IMH
Device Lot Number14484154
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/12/2024
Initial Report FDA Received Date12/14/2023
Supplement Report FDA Received Date04/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLEUR EVAC CHEST DRAINAGE SYSTEM.
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient SexUnknown